Weight mystery

Hello, guys, I'm new here.

I was diagnosed with asthma when I was 2 (two) but it wasn't until recently (24 now) that I found out there was a lot more to asthma than I had thought. I always just lived with it, neverminding what could happen. In October after a 4-year remission my asthma came back with thunders. I am currently on corticorsteroids and gaining weight like hell. I am used to all sorts of side effect (hair loss from my previous inhaler, etc) and I can definitely handle the fragile state of my nails right now but I do cardio almost every day, watch my diet and try to drink water. And I still grow bigger. Can anybody help me with this mystery? It must be the medication but no matter how much I research it, weight gain is never pointed out to be a side effect to it.

15 Replies

oldestnewest
  • Are you on oral prednisolone ? 

  • Budesonide/formoterole inhaler and Montelukast pills :) (Honestly, I've been on this combination since October and I still don't know much about it all) I've taken prednisolone when I was in my early teens...

  • I'd look for another cause if your weight gain. Maybe your thyroid is acting up or maybe it just that you can't eat as much as you did when you were a teenager and in your early twenties. I can say I've gone up in weight with inhaled steroids. Do you take a very high dose?

  • For the first month of the treatment I took the highest doses possible because it was... well, it was bad. But now I'm taking two puffs a day of this DuoResp 160/4,5. I wouldn't say it's high but I'm not sure.

  • I've been on inhaled steroids for over twenty five years and have never noted this (if anything my problem lies in the opposite direction).  What strength of medication are you on?

    It's also worth remembering that muscle weighs more than fat (so if you're doing a lot of exercise/training that might have an impact) and if you're very hydrated that will add on a bit of weight (I believe immediate quick weight loss by people aiming to lose weight is often associated with water loss).  Obviously it is important to make sure that you are sufficiently hydrated.  I understand that urine colour is a good indicator.  Straw coloured is apparently about right.  

  • I'm not sure I understand the "strength"part of the question but I'm taking DuoResp Spiromax 160/4,5. I noticed a lot of people here dislike it and have lots of problems with it but for now this seems to be the only one for me.

  • I'm on flixotide 250 - and currently I take two doses of that morning and evening (so 1000mcg of the stuff daily).  I don't know much about DuoResp Spiromax.  

  • The trouble is that steroids don't make you fat - although prolonged use will cause swelling and the 'moon face' associated with it - but they do increase your appetite. You may need to try keeping a food diary, including all those things you might think don't count, like 1 biscuit, 3 sultanas, etc. This is just so you focus on what you eat and if you are eating more than you thought. If you are still convinced the weight gain is nothing to do with what you eat, you must talk to your doctor about it. It may be just water retention, but only a medic will know.

  • How did I never come up with that!? Thank you so much, Chrissie, I'll do it! :)

  • Hi Diana you need a blood check if this is so sudden then you will get a clear picture.

    I know oral steroids make you put on weight and antihistamines too. 

    Take care xx

  • It's a bit strange with blood tests around here - do you have any recommendations as to what to look for? Because my GP will want a reason... and I'm scheduled to see my asthma doctor in July.

  • Tell the GP about your sudden weight gain and that you would like a full blood count, thyroid like Katt said. Sorry I can't be anymore help. Your GP should know what to look for. July is far ahead. Phone the Asthma Uk helpline on Monday, I always do when something occurs. Good luck xx

  • Just to mention - I'm at the other end of the continent :D Just joined the forum because it seems like all people here are a big helping community and I thought I could fit in and exchange experience :)

  • Sure I've just moved to Switzerland..it doesn't matter where you are I think..

  • Well, I don't really know. I'm still doing a thorough research. We'll see what happens.

You may also like...